Texas, 2013Damaging Wind in Texas, May 28, 2013
May 28, 2013 · NWS EWX · 1 event in 1 county or zone
A dryline in west Texas caused thunderstorms that moved into western parts of South Central Texas. One of these storms produced damaging wind gusts in Val Verde County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dryline in west Texas caused thunderstorms that moved into western parts of South Central Texas. One of these storms produced damaging wind gusts in Val Verde County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 28, 10:44 PM CST, 55 minutes earlier.
Area forecast discussion, May 28, 10:44 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1144 PM CDT TUE MAY 28 2013
.AVIATION...
AN UPPER LEVEL DISTURBANCE IS CAUSING CONVECTION OVER NORTHERN
MEXICO THAT IS SPILLING OVER INTO WESTERN PARTS OF SOUTH CENTRAL
TEXAS. THIS CONVECTION SHOULD HAVE ENDED BY THE BEGINNING OF THE
TAF PERIOD AT 06Z...BUT IT MAY LINGER AT DRT. MVFR CIGS IN THE SAN
ANTONIO AREA WILL SPREAD TO AUS AND DRY BY AROUND 07Z. EXPECT
IMPROVEMENT TO VFR BY LATE MORNING WEDNESDAY. THERE IS A CHANCE
FOR TSRA IN SAN ANTONIO AND AUSTIN WEDNESDAY AFTERNOON. CIGS WILL
AGAIN DROP TO MVFR IN THE AUSTIN AND SAN ANTONIO AREAS LATE
EVENING WEDNESDAY.
&&
.PREV DISCUSSION... /ISSUED 857 PM CDT TUE MAY 28 2013/
UPDATE...
UPPED POPS TO 30-40 PERCENT OVER THE FAR WESTERN CWA FOR THE
REMAINDER OF THIS EVENING. THE 12Z HIGHRES(NMM-EAST) SEEMS TO HAVE
THE BEST HANDLE ON THIS LINE OF STRONG CONVECTION...AND MAINTAINS
THE EASTWARD MOVING CONVECTION TO JUST WEST OF 281 BY 09Z AND THEN
DISSIPATING. OTHERWISE NO MAJOR CHANGES NEEDED TO ONGOING PACKAGE.
NO CHANGES TO THE FLASH FLOOD WATCH FOR WEDNESDAY.
PREV DISCUSSION... /ISSUED 327 PM CDT TUE MAY 28 2013/
SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
PROGRESSIVE SHORT WAVE TROUGH AT MIDDAY EXTENDING FROM FAR WEST TEXAS
SOUTHWEST INTO SOUTHERN BAJA. THE GFS MODEL SHOWS THIS TROUGH MOVING
INTO THE CONCHO VALLEY TO THE BIG BEND REGION BY 00Z THIS EVENING...
PROVIDING ENOUGH FORCING ALOFT TO EJECT ANTICIPATED BURRO (MEXICAN
PLATEAU) CONVECTION EASTWARD INTO DEEP TROPOSPHERIC MOIST GULF FLOW
OVER FAR WEST PORTIONS BY LATE EVENING. 12Z KDRT SOUNDING PROG
INDICATES THE UPPER LEVEL CAP MAY BE BROKEN BY 06Z (1 AM) PROVIDING
FURTHER ASCENT AND INTENSIFICATION...AND WITH SURFACE CAPES FORECAST
NEAR 2,000+ STORMS WHICH DEVELOP MAY BECOME SEVERE BY LATE THIS EVENING
OVER WESTERN PORTIONS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS WITH SUCH INSTABILITY AND DYNAMICS. THE CONTINUED
PROGRESSIVE NATURE OF THE TROUGH AND INTENSIFYING UPPER JET WILL
SHIFT (MAINTAIN) THE DEVELOPING STORMS EAST OVER MUCH OF THE
SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS BY DAWN WEDNESDAY.
THIS DEVELOPING MCS WILL PUSH INTO THE HILL COUNTRY...THEN INTO
CENTRAL AND EASTERN SECTIONS OF SOUTH CENTRAL TEXAS DURING THE DAY
WEDNESDAY. LOWS TONIGHT IN THE UPPER 60S TO NEAR 70 HILLS...70S
ELSEWHERE. HIGHS WEDNESDAY MOSTLY IN THE 80S EXCEPT LOW 90S RIO
GRANDE PLAINS. WITH PRECIPITABLE WATER VALUES SOME 2 STANDARD
DEVIATIONS HIGHER THAN NORMAL...UNIDIRECTIONAL SOUTHERLY FLOW ABOVE
5 THSD FEET AND MODERATE INSTABILITIES...EXPECT TRANSITION TO A
POTENTIAL HEAVY RAIN...FLOOD EVENT OVER CENTRAL AND EASTERN SECTIONS
BY TOMORROW AFTERNOON. WILL ISSUE A FLASH FLOOD WATCH GENERALLY EAST
OF A LINE FROM BURNET TO BANDERA TO DERBY FOR TOMORROW (7AM TO 7PM)
DURING THE DAY. MORE DEFINITION WILL BE ADDED AND THE WATCH COULD BE
REDEFINED LATER WITH THE NEW 00Z MODEL DATA TONIGHT. ONE TO THREE
INCHES OF RAIN ARE POSSIBLE IN THE WATCH AREA WITH ISOLATED FIVE INCH
AMOUNTS. AS DIURNAL HEATING WANES AND INSTABILITIES DECREASE...RAINS
WILL TAPER OFF TOMORROW EVENING.
LONG TERM (THURSDAY THROUGH TUESDAY)...
AN INCREASINGLY DRIER...ZONAL FLOW ALOFT WILL CAP MOISTURE
THURSDAY THROUGH SATURDAY WITH MORNING LOW CLOUDS BECOMING PARTLY
CLOUDY WEST. SIGNIFICANT RAIN IS NOT EXPECTED. DAYTIME HIGHS
THURSDAY WILL RISE TO NEAR SEASONAL LEVELS AND A LITTLE ABOVE
NORMAL FRIDAY AND SATURDAY. MILD TO WARM HUMID NIGHTS. AS
DISTURBANCES WORK THEIR WAY OVER THE SOUTHERN U.S. PLAINS EARLY
SUNDAY...A WEAK FRONT WILL SLIP INTO THE NORTHEAST CORRIDOR.
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THE FRONT OVER NORTHERN SECTIONS SUNDAY MORNING AND
MAINLY EASTERN HALF SUNDAY AFTERNOON. RIDGING WILL BUILD BACK OVER
THE REGION MONDAY THROUGH TUESDAY WITH MILD MORNINGS AND WARM TO
HOT AND HUMID CONDITIONS CONTINUING.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 72 87 73 90 74 / 10 30 20 10 10
AUSTIN BERGSTROM INTL AIRPORT 72 87 73 90 73 / 10 30 20 10 10
NEW BRAUNFELS MUNI AIRPORT 71 87 72 89 72 / 10 30 20 10 -
BURNET MUNI AIRPORT 70 84 71 87 72 / 20 30 20 10 10
DEL RIO INTL AIRPORT 74 93 74 95 76 / 30 20 20 10 10
GEORGETOWN MUNI AIRPORT 71 85 72 88 72 / 10 30 20 10 10
HONDO MUNI AIRPORT 72 89 73 92 73 / 20 30 20 - -
SAN MARCOS MUNI AIRPORT 72 85 73 88 74 / 10 30 20 10 -
LA GRANGE - FAYETTE REGIONAL 75 88 76 91 77 / 10 30 20 10 10
SAN ANTONIO INTL AIRPORT 73 87 74 90 74 / 20 30 20 - -
STINSON MUNI AIRPORT 72 87 73 90 73 / 10 30 20 - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 AM CDT WEDNESDAY THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...LAVACA...LEE...
MEDINA...TRAVIS...WILLIAMSON...WILSON.
&&
MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...01
Hazardous weather outlook, May 28, 2:40 PM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 PM CDT TUE MAY 28 2013
TXZ171>173-183>194-202>209-217>225-228-291215-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
340 PM CDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND
TONIGHT OVER THE SOUTHERN EDWARDS PLATEAU AND WESTERN RIO GRANDE
PLAINS. SOME THUNDERSTORMS MAY BECOME SEVERE OVER WESTERN VAL VERDE
COUNTY THIS EVENING. THE SEVERE WEATHER THREATS ARE LARGE HAIL
AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
ALL OF SOUTH CENTRAL TEXAS WEDNESDAY AND WEDNESDAY NIGHT. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING ALONG AND WEST OF A LINE FROM BRIGGS TO BOERNE TO EAGLE
PASS. THE SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN
EFFECT FROM 7 AM TO 7 PM WEDNESDAY EAST OF A LINE FROM BURNET TO
BANDERA TO DILLEY. RAINFALL TOTALS OF 1 TO 3 INCHES WITH ISOLATED
5 INCH AMOUNTS ARE POSSIBLE ACROSS THE FLASH FLOOD WATCH AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND WEDNESDAY NIGHT.
In the hours before
Special weather statement, May 28, 7:50 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
850 PM CDT TUE MAY 28 2013
TXZ183-290245-
VAL VERDE-
850 PM CDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 945 PM
CDT...
AT 845 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHUMLA TO 30 MILES
SOUTHWEST OF SEMINOLE CANYON STATE PARK...AND MOVING NORTHEAST AT 35
MPH. THESE STORMS WILL BE CROSSING LAKE AMISTAD.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
COMSTOCK...
SHUMLA...
SEMINOLE CANYON STATE PARK...
AMISTAD VILLAGE...
PAFFORD CROSSING...
ROUGH CANYON REC AREA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 2982 10149 2999 10101 2943 10094 2940 10104
2945 10108 2946 10115 2951 10120 2951 10126
2959 10126 2957 10130 2959 10133 2964 10131
2964 10136 2973 10141 2977 10147 2976 10151
TIME...MOT...LOC 0148Z 246DEG 31KT 2978 10141 2932 10155Special weather statement, May 28, 8:51 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
951 PM CDT TUE MAY 28 2013
TXZ183-290330-
VAL VERDE-
951 PM CDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 1030 PM
CDT...
AT 949 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR COMSTOCK...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PAFFORD CROSSING...
DEVILS RIVER STATE NATURAL AREA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 2996 10093 2966 10079 2960 10120 2977 10128
TIME...MOT...LOC 0251Z 249DEG 20KT 2972 10114
Thunderstorm Wind, Val Verde
- When
- May 28, 11:39 PM CST
- Where
- Val Verde County, (Drt)del Rio Intl Ar
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 29.370, -100.920
A thunderstorm produced wind gusts measured by the Del Rio International Airport ASOS at 63 mph that damaged the National Weather Service upper air facility.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446338.